Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 188, NWS Lincoln, IL

May 31, 2006Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2006, 4:36 PM CDT for Moultrie County, Shelby County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 4:36 PM CDT (21:36 UTC)
Expired
May 31, 2006, 5:30 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:58 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 31, 2:58 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED MAY 31 2006

.DISCUSSION...
FORECAST ISSUE TODAY IS THE VERY MOIST...UNSTABLE AIRMASS OVER THE
REGION WITH A WEAK FRONT DRAGGING ITS WAY OVER THE CENTRAL PORTION
OF THE STATE. AS THE UPPER LEVEL FLOW PATTERN SHIFTS TO MORE
NORTHWEST FLOW...THE FRONT WILL FINALLY EXIT THE AREA AND DRAG THE
CHANCES OF PCPN WITH IT BY THURSDAY NIGHT.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
THE WEAK FRONT IS DIFFICULT TO PICK OUT IN THE SURFACE MSAS
DATA...WITH ONLY WEAK LOW LEVEL CONVERGENCE SEEN ON THE BOUNDARY.
MOIST AIRMASS THE AREA WITH PWS OF 1.7 IS ENOUGH TO ALREADY TRIGGER
SCATTERED TSTMS IN CENTRAL SECTIONS OF THE REGION IN THE VICINITY OF
THE BOUNDARY. MORNING UPPER AIR DATA ALSO SHOWS EXTENSIVE DEEP
MOISTURE OVER THE REGION. MOISTURE CHANNEL SATELLITE DATA...PROFILER
WINDS...AND MORNING UPPER AIR SHOWS A SERIES OF WEAK UPPER LEVEL
WAVES IN THE CENTRAL PLAINS THAT SHOULD MOVE NE THROUGH THE
NORTHEASTERLY FLOW INTO THE MID MS VALLEY. THESE WAVES PLUS THE SLOW
EASTWARD MOVEMENT OF A SIGNIFICANT SHORTWAVE IN THE WESTERN DAKOTAS
WILL PROVIDE ENOUGH UPWARD SUPPORT FOR CONVECTIVE DEVELOPMENT
OVERNIGHT. WITH THE THE LOW LEVEL CONVERGENCE ASSOCIATED WITH THE
WEAK FRONT IN THE AREA...STORMS WILL CONTINUE TO DEVELOP THROUGH THE
EVENING. HAVE INCREASED THE POPS. INCREASED POPS A LITTLE FOR
THURSDAY UNTIL THE FRONT CLEARS THE REGION.

FOR THURSDAY NIGHT INTO FRIDAY...UPPER LEVEL TROF TO BUILD INTO MS
VALLEY AND SHIFT THE FLOW TO NORTHWEST AND THE BEGINNING OF HIGH
PRESSURE TO BUILD IN.

LONG TERM...SATURDAY THROUGH WEEDNESDAY...
NW FLOW REMAINS THE DOMAINATE FLOW PATTERN THROUGH THE
WEEKEND...WITH SOUTHERLY SURFACE FLOW BEGINNING BY MONDAY. THIS WILL
WARM CONDITIONS UP A LITTLE INTO TUESDAY BEFORE ANOTHER WAVE MOVES
OVER THE TOP OF THE RIDGE AND THROUGH THE GREAT LAKES INTO
WEDNESDAY. WEAK FRONT MOVES THROUGH AREA TUESDAY NIGHT AGAIN
BRINGING COOLER AIR...BUT MAIN PCPN SHOULD BE NE OF REGION. WILL
KEEP IT DRY AT THIS TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GOETSCH
Hazardous weather outlook, May 31, 11:20 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1120 AM CDT WED MAY 31 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1120 AM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT HAS MOVED INTO THE AREA AND WILL COMBINE
WITH THE WARM AND MOIST AIR TO PRODUCE SCATTERED THUNDERSTORMS
ACROSS THE REGION TODAY AND INTO TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT
BEING LARGE HAIL AND DAMAGING WINDS.

THE MOST LIKELY AREAS FOR THUNDERSTORMS WILL BE IN A BAND SOUTH
OF A LINE FROM BLOOMINGTON TO HAVANA... AND NORTH OF THE
INTERSTATE 70 CORRIDOR... INCLUDING CITIES AND TOWNS ALONG THE
I-72 CORRIDOR. SKIES HAVE SHOWN SOME PARTIAL CLEARING WITHIN THIS
BAND... WHICH IS JUST AHEAD OF THE FRONT. SURFACE OBSERVATIONS INDICATE
MOISTURE AND INSTABILITY HAS BEEN POOLING IN THIS AREA AS WELL.
STORMS ARE EXPECTED TO BE SCATTERED... AND RATHER LOCALIZED...
SIMILAR TO THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON THURSDAY AND
BRING ONE MORE DAY OF SCATTERED THUNDERSTORMS TO CENTRAL AND
SOUTHEAST ILLINOIS. HOWEVER...THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO
THIS EVENING.

HARDIMAN

In the hours before

Local storm report, May 31, 2:41 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TORNADO          3 S PESOTUM             39.87N 88.27W
05/31/2006                   DOUGLAS            IL   LAW ENFORCEMENT

            TORNADO SIGHTED JUST WEST OF INTERSTATE 57 NEAR MILE
            MARKER 217 BY STATE POLICE.

0236 PM     TORNADO          SADORUS                 39.97N 88.35W
05/31/2006                   CHAMPAIGN          IL   EMERGENCY MNGR

            TORNADO SIGHTED BY TRAINED SPOTTER.

&&

GOETSCH
Local storm report, May 31, 3:09 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     2 SSE SADORUS           39.94N 88.33W
05/31/2006                   CHAMPAIGN          IL   EMERGENCY MNGR

            2 FOOT DIAMETER TREES BLOWN DOWN. WITNESSED BY A SHERIFF
            DEPUTY. FROM COUNTY ESDA

&&

GOETSCH
Local storm report, May 31, 4:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
430 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      SPRINGFIELD             39.78N 89.64W
05/31/2006                   SANGAMON           IL   TRAINED SPOTTER

            UP TO 1.5 FEET OF WATER COVERING SEVERAL ROADS IN THE
            TARA HILLS SUBDIVISION OF SPRINGFIELD. MEASURED RAINFALL
            OF 3.5 INCHES REPORTED AT 405 PM.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:32 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion43 min
May 31, 2:33 PM CDTTornado WarningILXChampaign, Douglas, Piatt42 min
May 31, 2:37 PM CDTSevere Thunderstorm WarningILXSangamon38 min
May 31, 3:00 PM CDTFlash Flood WarningILXChampaign, Vermilion4 hr
May 31, 3:00 PM CDTFlash Flood WarningILXMorgan, Sangamon3 hr
May 31, 4:13 PM CDTFlash Flood WarningILXDouglas3 hr
May 31, 4:20 PM CDTSevere Thunderstorm WarningILXMacon55 min
May 31, 4:40 PM CDTFlash Flood WarningILXMacon3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.